Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Hastings, NE

June 2, 2020Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 2, 2020, 10:39 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 10:39 PM CDT (03:39 UTC)
Expired
Jun 2, 2020, 11:15 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:39 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 2, 6:39 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
639 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 2 2020

Only a few mid level clouds moving through the forecast area this
afternoon. Radar shows a few sprinkles, maybe, in the far west. They
do not seem to be growing and the lower atmosphere is dry enough
that they would have a hard time getting to the surface. Analysis
shows a cold front just to the northwest of the forecast area at
this time.

The cold front is expected to move into the forecast area late this
afternoon and evening. There has been some development behind the
front, but in the past hour or so there has been more along the
front. As the upper level wave moves in from the west, expect that
showers and thunderstorms will develop along the front. The models
have steadily pushed the timing later as the day has gone on. At
this time, it appears that the main threat will be after 5pm and
maybe even closer to 7pm. Some of the models are even backing off
with less strong storms expected. Not expecting to back down the
threat at this time, but it is something to keep in mind through the
evening hours. Once midnight rolls around, the CAPE starts to drop
off and the thunderstorms should diminish. Have lowered PoPs late
tonight. Even with the cold front moving through the area, the
temperatures tonight should remain on the warm side.

Most of Wednesday should be dry. Most of the models are dry through
the day, but there could be a few thunderstorms developing late in
the afternoon and move into the northwest. Behind the cold front,
temperatures will be a little cooler and are expected to be mostly
in the mid 80s to lower 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 2 2020

The main threat for thunderstorms and severe weather will be during
the evening as an upper level wave moves into the area. At this
time, expect thunderstorms to develop and move through the area
during the evening. By midnight the CAPE falls off greatly and
expect thunderstorms to diminish.

Thursday morning should be dry ahead of the next system that will
move into the area. Models have varied timing and location of
thunderstorms for Thursday. At this time, it looks to be mostly
later afternoon and evening, finally moving out Thursday night.

Friday through Sunday should be mainly dry and warm. There are a few
very spotty chances for some showers and thunderstorms, but
temperatures remain mostly in the 90s as a ridge moves through the
area. The ridge moves to the east on Monday. Expect it to be mainly
dry Monday, but a few degrees cooler. An upper level wave moves
through and there is a chance for some showers and thunderstorms
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 617 PM CDT Tue Jun 2 2020

VFR conditions expected through the period with a VCTS possible at
both terminals during the late evening hours as a weak cold front
sags south across the local area. Behind the front...northerly
winds and dry conditions are expected through the remainder of the
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, Jun 2, 3:48 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Tue Jun 2 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...through Tonight.

Thunderstorms are possible through tonight along a cold front,
primarily across south central Nebraska. A few storms may become
severe, mainly between 5pm and 11pm, and produce large hail the
size of quarters and damaging winds of 60 mph. Locally heavy
rainfall could also accompany the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Intermittent chances for thunderstorms exist across portions of
the outlook area Wednesday afternoon through Thursday night.
Conditions are favorable for strong to severe storms both
Wednesday and Thursday with large hail and damaging winds the
primary storm hazards. Locally heavy rainfall could also accompany
the storms.

Additional on and off chances for thunderstorms are
possible Friday through Monday. At this time it is too early to
determine what the severe threat will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly from 5pm through 11pm,
primarily for locations north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 2, 9:31 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
931 PM CDT Tue Jun 2 2020

NEZ072-082-030300-
Gosper NE-Furnas NE-
931 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTH CENTRAL FURNAS
COUNTIES UNTIL 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to 7 miles north of Holbrook.
Movement was east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Arapahoe, Elwood, Holbrook and Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4044 10009 4044 9998 4070 9998 4064 9964
      4028 9982 4031 10010
TIME...MOT...LOC 0231Z 287DEG 12KT 4060 9991 4041 10005

Thies
Special weather statement, Jun 2, 9:48 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
948 PM CDT Tue Jun 2 2020

NEZ072-073-030330-
Phelps NE-Gosper NE-
948 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS AND EAST
CENTRAL GOSPER COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bertrand, or 14 miles northwest of Holdrege, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bertrand and Loomis.

LAT...LON 4047 9972 4063 9964 4066 9933 4047 9935
TIME...MOT...LOC 0247Z 263DEG 6KT 4055 9961

Rossi
Special weather statement, Jun 2, 10:25 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1025 PM CDT Tue Jun 2 2020

NEZ082-083-030415-
Harlan NE-Furnas NE-
1025 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beaver City, or 21 miles north of Norton, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oxford, Beaver City, Stamford and Hollinger.

LAT...LON 4024 9986 4026 9954 4000 9962 4006 9989
TIME...MOT...LOC 0324Z 272DEG 12KT 4015 9987

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:31 PM CDTSpecial Weather StatementGIDGosper29 min
Jun 2, 9:39 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps17 min
Jun 2, 9:48 PM CDTSpecial Weather StatementGIDPhelps42 min
Jun 2, 10:21 PM CDTSevere Thunderstorm WarningGIDPhelps39 min
Jun 2, 10:25 PM CDTSpecial Weather StatementGIDFurnas50 min
Jun 2, 11:00 PM CDTSpecial Weather StatementGIDPhelps15 min
Jun 2, 11:15 PM CDTSpecial Weather StatementGIDHarlan45 min
Jun 3, 12:20 AM CDTSpecial Weather StatementGIDFranklin25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.